News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Nephrology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Nephrology Answers List

Forum Name: Miscellaneous Nephrology Topics

Question: MULTIPLE SYMPTOMS!! any help appreciated!!


 magickcat79 - Tue Jul 20, 2004 6:56 pm

ok, this is my first post, and i hope i have it in the right section. i really couldn't decide where to put it!
i am a 25 year old diabetic female with MANY symptoms/problems that have yet to have been figured out/diagnosed.
i have been an insulin-dependent diabetic since the age of 7 1/2, and have a history of VERY high A1Cs.
i have been overweight for as long as i can remember.
in january of 2004 i started throwing up a LOT of blood just out of the blue! i was admitted to the hospital, where they did an endoscopy and found that i have several bleeding ulcers in the lower left side of my stomach. i was put on protonix at that point. by the middle of march (3 months) i had gone from 185 lbs to 247 lbs!! i do not usually eat a lot, so its not due to that, and even if it was, it doesn't seem feasible that i would gain so much so fast. it seems to be all fluid, so i was put on lasix in may. later in may, i was in the hospital for a week and they diagnosed me with NASH (i forget what it stands for) a head CT was done and a few weeks later i got the results and was put on zithromax, a generally 5 day antibiotic, for 10 days. my white count went from 17thousand something to 15thousand something, but is still high.
my weight really isn't going down, and i have severe and debilitating lower back pain that radiates down my legs and makes my knees buckle. i have fallen a few times. i had an mri on my back and supposedly it came out fine. i am in so much pain and it doesn't go away. it is everywhere!
i have asthma, diabetes, fibromyalgia, neuropathy, NASH, cataracts, microanurysms in both eyes, high blood pressure, shingles, chronic pain allover my body, GI problems, abnormal papsmears and PTSD amongst other things.
i have really not gotten any answers. the more weight that comes, the harder it is to get around. i don't know what to to!
oh also, i have hearing loss and chronic sinusitis and the ENT specialist i had seen diagnosed the shingles, and nothing else.
i was hoping maybe someone would have some suggestions on where to go from here!
thanks in advance, and if you need more information, just ask!!
jesse
 Dr. Yasser Mokhtar - Sun Aug 01, 2004 9:39 pm

User avatar Dear Jesse,

It looks like you have been through a lot. Wish you all the best.

Edema can be caused by:
1. Heart failure.
2. Liver failure.
3. Kidney failure.
4. Vasodilatation of the blood vessels in your feet which can be caused by a drug.
5. Increased pressure in the big veins of the abdomen and pelvis.
6. Lung failure.
7. Very bad nutritional status.
8. Standing on one's feet for several hours a day continuously.

1. Heart failure:
i am not sure about your heart status.

2. Liver failure:
nash stands for Non-Alcoholic SteatoHepatitis which can lead to liver cirrhosis and liver failure but a ct scan of the abdomen should have picked up cirrhosis if it was there.

3. Renal failure:
Being a diabetic, you are at risk and i assume that your doctor is following that very closely by checking either a microalbumin level or a urine analysis to check for protein in the urine on regular basis. i noticed that you are not taking a medication that you should be getting for protection of you kidneys. This group is called ace inhibitors like lisinopril and the like.

4. Vasodilatation of the blood vessels in your feet:
This can be caused by a drug. A new drug can cause that. i searched the side effects of protonix, valtrex and amitriptyline (guessed that these are the 3 new additions to your medications cabinet) and i could not find that any of them can cause fluid retention. However you are taking a medication that is well known to cause weight gain and that is depo-provera.

5. Increased pressure in the big veins of the abdomen and pelvis:
This can be caused by either blood clots in them or something compressing them like an enlarged uterus or an abdominal/pelvic tumour. i think for the work up to be complete (and if it was not already done). A pelvic ultrasound and/or ct scan would be very useful. Also, duplex of the venous system to rule out blood clots in the veins. But also, this should not lead to weight gain.

6. Lung failure:
If you have severe asthma that was complicated by lung failure this can lead to water retention and weight gain.

7. Very bad nutritional status:
This leads to low proteins in the blood and edema of the legs but not weight gain.

8. Standing on one's feet for several hours a day continuously:
But this should not lead to weight gain.

From where i stand i am not sure what caused this fast weight gain in such a short period of time and it has to be investigated more than that in my opinion.

Where to go from here, i guess to try to find out what caused the weight gain and once the cause is known, treatment can be started if a treatable cause is identified.

Weight loss is going to make every thing easier for you starting from blood sugar control to blood pressure, lipid control, etc...

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 magickcat79 - Sun Aug 01, 2004 10:40 pm

thanks for your reply!
my cardiologist says there is nothing wrong with my heart. i had a stress test done in the nuclear department when i was in patient, done with dye. then i had a regular stress echo done at his office done with the treadmill etc shortly thereafter. he said everything looks fine with my heart.
as far as my kidneys, i felt like i had a UTI last week, my primary care doctor wasn't available so i saw a doctor that was filling in for her. she said i do have a UTI and put me on bactrum, which i found out i am allergic to.
i still took it since it was only 3 days, but i didn't feel any better. i saw my primary doc this week and she said i still have a UTI, put me on another antibiotic which i will be on for 9 more days, and she said she was sending in the urine for more tests.
i do have asthma and it does seems to be worse lately with all the humidity that has been around recently...
i just don't know where to go from here. i am down to 235lbs from 247 in june, but i don't know what cause 60lbs gained in 3 months in the 1st place and what type of specialist is should be trying to seek out!
 Dr. Yasser Mokhtar - Mon Aug 02, 2004 5:24 pm

User avatar Dear Jesse,

Your heart is not the cause. And looks also that your lungs have not affected your heart. Regarding your kidneys, still we are going to wait on the results of the urine analysis and whether there is any protein in the urine and how much. Regarding the medications, if your doctor think that one of your new medications can cause it, then this medication can be stopped to see the results of that.

An endocrinologist is the specialist that you would want to go to to discuss this sudden increase in your weight.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 magickcat79 - Mon Aug 02, 2004 7:29 pm

i saw a doctor today and he said that there is "some" protein in my urine, but not a lot.
the med that they took me off of was amitriptaline and they gave me nothing else to help with the pain, so along with the excessive weight gain and trouble getting around, i am in pain all over all the time.

my endocrinologist has not had much to say about the weight gain. i have only been seeing him for a few months.
are there any specific questions i should ask him to get the ball rolling?

thanks
 Dr. Yasser Mokhtar - Mon Aug 02, 2004 8:14 pm

User avatar Dear Jesse,

If you have protein in the urine, i think a 24 hours urine collection to check for 24 hours protein in the urine and a blood level of albumin.

In your case, there is something that may cause the weight gain, you said that you have a very high a1c level which most probably initiates an increase in insulin doses, taking very high doses of insulin has can have this side effect of weight gain.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here